The U.S. Food and Drug Administration (FDA) has notified manufacturers of fluoroquinolone antimicrobial drugs that a Boxed Warning in the product labeling concerning the increased risk of tendinitis and tendon rupture is necessary.
FDA agrees to Public Citizen’s request to issue a “black box” warning in the product label and a guide for patients warning of the dangers of tendinitis and tendon rupture with the fluoroquinolone antibiotics, but fails to send a letter to doctors warning of these dangers.
The medications involved in this action are: Cipro and generic ciprofloxacin, Cipro XR and Proquin XR (ciprofloxacin extended release), Factive (gemifloxacin), Levaquin (levofloxacin), Avelox (moxifloxacin), Noroxin (norfloxacin), and Floxin and generic ofloxacin.
Through its new authority under the Food and Drug Administration Amendments Act of 2007 (FDAAA), the agency also determined that it is necessary for manufacturers of the drugs to provide a Medication Guide to patients about possible side effects.
The FDA has notified the manufacturers of these drugs that a Risk Evaluation and Mitigation Strategy (REMS) is necessary to ensure that the benefits of the drug outweigh the risks.
“Fluoroquinolones are effective in treating certain bacterial infections, but health care professionals and patients need to be aware of the increased risk associated with the use of these drugs of developing tendinitis and tendon rupture, particularly for certain patient populations,” said Edward Cox, M.D., director, Office of Antimicrobial Products, Center for Drug Evaluation and Research.
“The FDA believes it is important to highlight and strengthen information regarding possible side effects of fluoroquinolones because it may affect decisions about the relative risks and benefits associated with these products.”
The FDA has conducted a new analysis of the available literature and post-marketing adverse event reports. This new analysis reconfirmsthat use of fluoroquinolones is associated with an increased risk of tendon rupture. It also demonstrates that despite the current warning of tendon rupture in the labeling for the fluoroquinolones, large numbers of tendon-related adverse events continue to be reported.
The FDA also issued Information for Health Care Professionals today to alert health care professionals to the increased risk of tendinitis and tendon rupture in patients taking these drugs and to highlight new information concerning who may be at higher risk for this side effect.
The risk of developing fluoroquinolone-associated tendinitis and tendon rupture is further increased in people older than 60, in those taking corticosteroid drugs, and in kidney, heart, and lung transplant recipients.
Manufacturers are being notified of the need to change labeling so that all of the drugs in the class carry uniform updated warning language. These warnings would apply to fluoroquinolones for systemic use (e.g., pills, tablets, capsules and injectable formulations).
If you or a family member has been personally injured because of the fault of someone else: by the use of dangerous drugs, bad products, or toxic injury etc then please contact the Dallas Texas Defective Drugs Product Liability Attorney Dr. Shezad Malik. For a no obligation, free case analysis, please call 817-255-4001 or Contact Me Online.
If you, a friend or family member have suffered tendonitis or a tendon rupture which may be caused by side effects of Levaquin, Cipro or another antibiotic, contact the lawyers at Dr.Shezad Malik Law Firm to review your legal rights.